I’ve been having problems with acute emotional reactions for several months now – sometimes extremely nervous and very easily startled. Loud noises are especially uncomfortable – almost like I have super hearing. I had a lot of emotional lability (more recently called Pseudobulbar affect) years ago, when I was wrongly diagnosed with Parkinson’s.
For the last few years I’ve been living off of Methocarbamol muscle relaxers and Neurontin for nerve pain, and taking a large number of supplements in an effort to keep my nutrition level as high as possible. But it was taking higher and higher doses of muscle relaxers to get any relief, and the shoulder jerking had even come back. So I asked my Neurologist to try something different.
Since I was experiencing heightened emotional responses, as well as more and stronger muscle spasms, he put me on a low dose of Clonazepam – an anti-anxiety med that is also used off label to calm muscle spasms. I started on the lowest dose, but now I’ve bumped it up a bit. It does seem to be taking the edge off the startle reflex and inappropriate nervous reactions, but the muscle spasms continued to worsen.
Several weeks ago my calf muscle cramped hard just as I put weight on that foot, and down I went, falling flat on my face. I was very lucky to only have a few bruises. The leg continued to jerk fiercely for several days, so I had to be extremely careful to not take a step without holding onto something. I called the Neuro’s nurse, and he added the Methocarbamol back with the Clonazepam.
I’m still spasming more than I was for a while, so I spend most evenings on the hot pad trying to relax the muscles.
I’m extremely thankful that I had already asked for more help from my Neurologist and there had been time to bump the Clonazepam dosage up a bit before a new turmoil hit our lives.
Care Giving Again
We are now back in the “care giving business”, trying to help a friend deal with a serious hospital stay and accept a Rehab Nursing Home situation. He’s not an easy person to get along with. He’s antagonized so many people over the years that he’s burned his bridges, except for a few families still willing to help him. It’s a shame, but he’s brought it on himself, with poor health management and lifestyle decisions and frequent angry outbursts over many years.
If it weren’t for the Clonazepam I don’t think I would be able to survive the emotional upheaval he seems to keep stirred up.
So for now at least my “new normal” consists of dealing with a cranky old man who is too sick to live independently. As his Nursing Home “Sponsor” there’s lots of paper work and responsibilities to deal with there, and of course Hubby and I will be visiting him once or twice a week.
The rest of the week I’m trying very hard to relax and rest as much as I can. I’m very thankful that my dear Hubby is so supportive, picking up the slack around the house when I don’t feel like doing much. We make a good team.
God finds good use for all our life experiences, so being care givers for our Alzheimer’s parents, parenthood, plus teaching school for 29 years have prepared us about as well as anyone can be ready to deal with a curmudgeon in failing health LOL.
We covet your prayers both for him, and for us!